Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Smoker. Having mild asthma, breathlessness while talking. Test showed normal. Any suggestion?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
I am a 50 year female, previous smoker and am overweight. I've had mild asthma my whole life but was easily managed. I quit smoking 6 months ago. At that time I noticed my asthma was not controlled and my inhalers were not affective. Since then I have had several acute asthma attacks and have been prescribed prednisone. I cannot seem to get off this drug. As I wean down my asthma comes back so severe I cannot walk and talk with severe breathlessness. I am taking oral Montelukast 10mg daily, Advair inhaler, Spiriva inhaler and Ventolin as needed. I am also on 1mg of Synthroid daily for my thyroid which I have been on for over a year. After my regular doctor could not figure out my my asthma was so bad he referred me to a lung specialist who added the drug Tecta to my drug list. He tells me he is utterly confused as to why my asthma is so bad so quickly after going off prednisone and he is very concerned about the long duration of my dependance on it. I have been going up and down on prednisone since January of 2012. Currently I have been weaning down from 50mgs a day and have got myself down to 20mgs a day and I can feel the tightness in my chest again and difficulty doing any physical movement. I am suppose to keep going down but as I do I lose all functionality in my life including working. When I am on about 40 to 30mgs of Prednisone a day I feel great and can do everything I did before. My lung doctor now wants to try Xolair however he does not have a lot of faith it will work. I should mention that I have a compromised immune system, I have Alopecia. I previously was Alopecia Universalis however in the last year I have had hair growth on my body and recently on my head also. I know Asthma is an immune disease also and wonder about the connection. Since I have always had both asthma and alopecia I have been looking back to see what has changed in the last year since I first started growing hair which was when my asthma slowly started to get worse. The once thing was the introduction of Synthroid to my body. I started on a low dose of it about a year and a half ago and slowly we have been increasing the dose to the 1mg I am on today. I know this theory is a stretch but both my doctors are confused and really don;t know how to help me. THe only thing giving me a life is Prednisone and everyone agrees that is not a good thing. Any advice or ideas you can offer would be sincerely appreciated. Also, I have had many many test done to rule out other causes and all test came back normal. Please help.
Posted Mon, 13 Aug 2012 in Asthma and Allergy
Answered by Dr. Shanthi.E 8 hours later

Thanks for posting your query.

It seems like you may be suffering from steroid dependent asthma. Most patients with this kind of asthma usually require a small dose of continuous maintenance prednisolone.

Please continue to take Montelukast and the other drugs that you are on currently. Also, continue the Synthyroid.

Tecta is a proton pump inhibitor by name Pantoprazole, I do not how it could help in the Asthmatic process. It is an antacid per se.

When we look at the risk- benefit ration of Prednisolone in you, the benefits outweigh the risks. So it is better that you continue on an optimal dose of prednisolone.

Xolair is a new drug; it has been proved effective in clinical trial studies. It was approved by the US FDA in 2003. It is used in severe persistent asthma inadequately controlled with steroids. This is a good option in you, you may try it.

The cause for Alopecia is mostly the Hypothyridism. It partly reversed because you were started on Synthyroid. There is no connection between the hypothyroidism and the Asthma.

In my opinion, you should continue on the Prednisolone and also try Xolair. I am pretty sure; it may work in your case.

Please do write back for further discussion on this.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor